European Journal of Mathematics

, Volume 4, Issue 3, pp 1197–1263 | Cite as

Fano–Mukai fourfolds of genus 10 as compactifications of \({\mathbb {C}}^4\)

  • Yuri Prokhorov
  • Mikhail Zaidenberg
Research Article


It is known that the moduli space of smooth Fano–Mukai fourfolds \(V_{18}\) of genus 10 has dimension one. We show that any such fourfold is a completion of \({\mathbb {C}}^4\) in two different ways. Up to isomorphism, there is a unique fourfold \(V_{18}^{{\mathrm {s}}}\) acted upon by \({\mathrm{SL}}_2({\mathbb {C}})\). The group Open image in new window is a semidirect product Open image in new window . Furthermore, \(V_{18}^{{\mathrm {s}}}\) is a \({\mathrm{GL}}_2({\mathbb {C}})\)-equivariant completion of \({\mathbb {C}}^4\), and as well of \({\mathrm{GL}}_2({\mathbb {C}})\). The restriction of the \({\mathrm{GL}}_2({\mathbb {C}})\)-action on \(V_{18}^{{\mathrm {s}}}\) to Open image in new window yields a faithful representation with an open orbit. There is also a unique, up to isomorphism, fourfold \(V_{18}^{\mathrm a}\) such that the group Open image in new window is a semidirect product Open image in new window . For a Fano–Mukai fourfold \(V_{18}\) isomorphic neither to \(V_{18}^{{\mathrm {s}}}\), nor to \(V_{18}^{\mathrm a}\), the group Open image in new window is a semidirect product of \(({{\mathbb {G}}}_{\mathrm {m}})^2\) and a finite cyclic group whose order is a factor of 6. Besides, we establish that the affine cone over any polarized Fano–Mukai variety \(V_{18}\) is flexible in codimension one, and flexible if \(V_{18}=V_{18}^{{\mathrm {s}}}\).


Fano variety Fourfold Compactification of \({\mathbb {C}}^n\) Sarkisov link Group action Automorphism group Affine cone 

Mathematics Subject Classification

14J35 14J45 14J50 14L30 14R10 14R20 



The paper started during the first author’s stay at the Institute Fourier, Grenoble, in June of 2016. He thanks the institute for its hospitality. The authors are grateful to Alexander Kuznetsov for useful discussions, to Michel Brion, Jun-Muk Hwang, and Laurent Manivel for important remarks around the material of Sect. 7, and to Ivan Arzhantsev and Alexander Perepechko for a pertinent remark concerning the material of Sect. 14. Our thanks are due also to the referee for his remarks improving the style of the paper.


  1. 1.
    Akhiezer, D.N.: Lie Group Actions in Complex Analysis. Aspects of Mathematics, vol. E27. Friedr. Vieweg & Sohn, Braunschweig (1995)Google Scholar
  2. 2.
    Andreatta, M., Wiśniewski, J.A.: On contractions of smooth varieties. J. Algebraic Geom. 7(2), 253–312 (1998)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Arzhantsev, I., Flenner, H., Kaliman, S., Kutzschebauch, F., Zaidenberg, M.: Flexible varieties and automorphism groups. Duke Math. J. 162(4), 767–823 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bourbaki, N.: Lie Groups and Lie Algebras. Chapters 4–6. Elements of Mathematics (Berlin). Springer, Berlin (2002) (Translated from the 1968 French original by Andrew Pressley)Google Scholar
  5. 5.
    Chriss, N., Ginzburg, V.: Representation Theory and Complex Geometry. Modern Birkhäuser Classics. Birkhäuser, Boston (2010) (Reprint of the 1997 edn.)Google Scholar
  6. 6.
    Collingwood, D.H., McGovern, W.M.: Nilpotent Orbits in Semisimple Lie Algebras. Van Nostrand Reinhold Mathematics Series. Van Nostrand Reinhold, New York (1993)zbMATHGoogle Scholar
  7. 7.
    Coray, D.F., Tsfasman, M.A.: Arithmetic on singular Del Pezzo surfaces. Proc. London Math. Soc. (3) 57(1), 25–87 (1988)Google Scholar
  8. 8.
    Demazure, M.: Automorphismes et déformations des variétés de Borel. Invent. Math. 39(2), 179–186 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dolgachev, I.V.: Classical Algebraic Geometry. Cambridge University Press, Cambridge (2012)CrossRefzbMATHGoogle Scholar
  10. 10.
    Eisenbud, D., Harris, J.: On varieties of minimal degree (A centennial account). In: Bloch, S.J. (ed.) Algebraic Geometry, Bowdoin, 1985. Proceedings of the Symposium Pure Mathematics, vol. 46.1, pp. 3–13. American Mathematical Society, Providence (1987)Google Scholar
  11. 11.
    Eisenbud, D., Van de Ven, A.: On the normal bundles of smooth rational space curves. Math. Ann. 256(4), 453–463 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ekedahl, T., Laksov, D.: Two “generic” proofs of the spectral mapping theorem. Amer. Math. Monthly 111(7), 572–585 (2004)Google Scholar
  13. 13.
    Fu, B., Hwang, J.-M.: Isotrivial VMRT-structures of complete intersection type. Asian J. Math., special issue dedicated to Ngaiming Mok’s 60th birthday (2016, to appear). arXiv:1608.00846
  14. 14.
    Fujita, T.: On the structure of polarized manifolds with total deficiency one. II. J. Math. Soc. Japan 33(3), 415–434 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Furushima, M.: Complex analytic compactifications of \(\mathbf{C}^3\). Compositio Math. 76(1–2), 163–196 (1990)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Furushima, M.: The complete classification of compactifications of \(\mathbf{C}^3\) which are projective manifolds with the second Betti number one. Math. Ann. 297(4), 627–662 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Griffiths, Ph., Harris, J.: Principles of Algebraic Geometry. Wiley, New York (1994) (Reprint of the 1978 original)Google Scholar
  18. 18.
    Hirzebruch, F.: Some problems on differentiable and complex manifolds. Ann. Math. 60, 213–236 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hochschild, G.: Introduction to Affine Algebraic Groups. Holden-Day, San Francisco (1971)zbMATHGoogle Scholar
  20. 20.
    Humphreys, J.E.: Linear Algebraic Groups. Graduate Texts in Mathematics, vol. 21. Springer, New York (1975)Google Scholar
  21. 21.
    Hwang, J.-M., Mok, N.: Deformation rigidity of the rational homogeneous space associated to a long simple root. Ann. Sci. Éc. Norm. Supér. (4) 35(2), 173–184 (2002)Google Scholar
  22. 22.
    Iskovskikh, V.A.: Fano threefolds. I. Izv. Ross. Akad. Nauk SSSR Ser. Mat. 41(3), 516–562 (1977) (in Russian)Google Scholar
  23. 23.
    Iskovskikh, V.A., Prokhorov, Yu.G.: Fano Varieties. In: Parshin, A.N., Shafarevich, I.R. (eds.) Algebraic Geometry V. Encyclopaedia of Mathematical Sciences, vol. 47. Springer, Berlin (1999)Google Scholar
  24. 24.
    Kapustka, M., Ranestad, K.: Vector bundles on Fano varieties of genus ten. Math. Ann. 356(2), 439–467 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kishimoto, T., Prokhorov, Yu., Zaidenberg, M.: \(\mathbb{G}_{{\rm a}}\)-actions on affine cones. Transform. Groups 18(4), 1137–1153 (2013)Google Scholar
  26. 26.
    Kodaira, K.: Holomorphic mappings of polydiscs into compact complex manifolds. J. Differential Geom. 6, 33–46 (1971/72)Google Scholar
  27. 27.
    Kurtzke Jr., J.F.: Centralizers of irregular elements in reductive algebraic groups. Pacific J. Math. 104(1), 133–154 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kuznetsov, A.G., Prokhorov, YuG, Shramov, C.A.: Hilbert schemes of lines and conics and automorphism groups of Fano threefolds. Japan J. Math. 13(1), 109–185 (2018)Google Scholar
  29. 29.
    Landsberg, J.M., Manivel, L.: On the projective geometry of rational homogeneous varieties. Comment. Math. Helv. 78(1), 65–100 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Matsushima, Y.: Sur la structure du groupe d’homéomorphismes analytiques d’une certaine variété kählérienne. Nagoya Math. J. 11, 145–150 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Michałek, M., Perepechko, A., Süss, H.: Flexible affine cones and flexible coverings. Math. Z. (2016, to appear). arXiv:1612.01144v1
  32. 32.
    Mostow, G.D.: Fully reducible subgroups of algebraic groups. Amer. J. Math. 78, 200–221 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Mukai, Sh.: Curves, \(K3\) surfaces and Fano \(3\)-folds of genus \(\leqslant 10\). In: Hijikata, H., et al. (eds.) Algebraic Geometry and Commutative Algebra, vol. I, pp. 357–377. Kinokuniya, Tokyo (1988)Google Scholar
  34. 34.
    Mukai, Sh.: Biregular classification of Fano \(3\)-folds and Fano manifolds of coindex \(3\). Proc. Nat. Acad. Sci. USA 86(9), 3000–3002 (1989)Google Scholar
  35. 35.
    Peternell, T., Schneider, M.: Compactifications of \(\mathbf{C}^3\). I. Math. Ann. 280(1), 129–146 (1988)CrossRefzbMATHGoogle Scholar
  36. 36.
    Piontkowski, J., Van de Ven, A.: The automorphism group of linear sections of the Grassmannians \({\mathbb{G}} (1, N)\). Doc. Math. 4, 623–664 (1999)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Prokhorov, YuG: Fano threefolds of genus \(12\) and compactifications of \(\mathbb{C}^3\). St. Petersburg Math. J. 3(4), 855–864 (1992)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Prokhorov, YuG: Compactifications of \(\mathbf{C}^4\) of index \(3\). In: Tikhomirov, A., Tyurin, A. (eds.) Algebraic Geometry and its Applications (Yaroslavl, 1992). Aspects of Mathematics, vol. E25, pp. 159–169. Vieweg, Braunschweig (1994)CrossRefGoogle Scholar
  39. 39.
    Prokhorov, YuG: On \(G\)-Fano threefolds. Izv. Math. 79(4), 795–808 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Prokhorov, YuG: Singular Fano threefolds of genus \(12\). Sb. Math. 207(7), 983–1009 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Prokhorov, Yu., Zaidenberg, M.: New examples of cylindrical Fano fourfolds. In: Masuda, K., et al. (eds.) Algebraic Varieties and Automorphism Groups. Advanced Studies in Pure Mathematics, vol. 75, pp. 443–464. Mathematical Society of Japan, Tokyo (2017)Google Scholar
  42. 42.
    Prokhorov, Yu., Zaidenberg, M.: Examples of cylindrical Fano fourfolds. Eur. J. Math. 2(1), 262–282 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Shokurov, V.V.: The existence of a straight line on Fano \(3\)-folds. Math. USSR-Izv. 15(1), 173–209 (1980)CrossRefzbMATHGoogle Scholar
  44. 44.
    Springer, T.A., Steinberg, R.: Conjugacy classes. Seminar on Algebraic Groups and Related Finite Groups. Lecture Notes in Mathematics, vol. 131, pp. 167–266. Springer, Berlin (1970)Google Scholar
  45. 45.
    Steinberg, R.: Regular elements of semisimple algebraic groups. Publ. Math. Inst. Hautes Études Sci. 25, 49–80 (1965)CrossRefzbMATHGoogle Scholar
  46. 46.
    Tevelev, E.A.: Projective Duality and Homogeneous Spaces. Encyclopaedia of Mathematical Sciences, vol. 133. Springer, Berlin (2005)Google Scholar
  47. 47.
    Tian, G.: Kähler-Einstein metrics on Fano manifolds. Japan J. Math. 10(1), 1–41 (2015)CrossRefzbMATHGoogle Scholar
  48. 48.
    Todd, J.A.: The locus representing the lines of four-dimensional space and its application to linear complexes in four dimensions. Proc. London Math. Soc. S2–30, 513–550 (1930)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Zaidenberg, M.G.: An analytic cancellation theorem and exotic algebraic structures on \(\mathbb{C}^n\), \(n\geqslant 3\). Colloque d’analyse complexe et géométrie. Astérisque 217(8), 251–282 (1993)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Steklov Mathematical InstituteMoscowRussia
  2. 2.Faculty of Mechanics and MathematicsLomonosov Moscow State UniversityMoscowRussia
  3. 3.National Research University Higher School of EconomicsMoscowRussia
  4. 4.Université Grenoble Alpes, CNRS, Institut FourierGrenobleFrance

Personalised recommendations